Alert archive / Wyoming / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 19, 2018, 12:52 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2018, 12:52 PM MDT (18:52 UTC)
- Expired
- Apr 19, 2018, 6:08 PM MDT
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
947 WWUS85 KCYS 191852 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 1252 PM MDT Thu Apr 19 2018 ...Gusty Winds and Low Humidity FWZ 306 Through 8 PM... WYZ306-200200- /O.UPG.KCYS.FW.A.0002.000000T0000Z-180420T0000Z/ /O.NEW.KCYS.FW.W.0004.180419T1852Z-180420T0200Z/ Upper North Platte River Basin- 1252 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 306... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect until 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * WIND...South to southeast winds at 10 to 15 MPH with occasional gusts 25 to 30 MPH. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop could spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
261 WWUS85 KCYS 200008 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 608 PM MDT Thu Apr 19 2018 WYZ306-200115- /O.CAN.KCYS.FW.W.0004.000000T0000Z-180420T0200Z/ Upper North Platte River Basin- 608 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 306... The National Weather Service in Cheyenne has cancelled the Red Flag Warning. High clouds moved into the area late this afternoon and helped reduce wind speeds across the area. As a result, we have cancelled the Red Flag Warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 10:47 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 19, 10:47 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1047 AM MDT Thu Apr 19 2018 .SHORT TERM...(Today - Friday Night) Issued at 219 AM MDT Thu Apr 19 2018 No major near-term concerns for today. There is some potential for critical fire weather conditions in FWZ 306 this afternoon, but we still have questions regarding the degree of mixing and the impact this has on wind gusts at Saratoga. We will continue to monitor IR satellite imagery over the next couple of hours, and hopefully get a better idea of cloud cover prior to upgrading the inherited Fire Weather Watch to a Red Flag Warning. The HRRR has been showing 20+ knot wind gusts, so Red Flag conditions are possible, albeit quite marginal. A vigorous upper-level low over central California this morning is expected to track eastward across the Four Corners tonight. Expect this to result in an increase in shower activity for western areas overnight with strong jet energy and difluent flow aloft. Not much moisture to work with yet though, so expect minimal impacts during the overnight hours. Still a bit of uncertainty w/ snow levels Fri AM, as NAM forecast soundings are considerably colder than the GFS soundings. We went with a 75/25 blend of the NAM/GFS on snow level which brings a rain/snow mix down to about 6000 feet at 12z. Light precipitation should keep impacts low early on Friday. Precipitation coverage/intensity will increase across a large part of the area through the day. Temperatures on Friday afternoon will likely be warm enough for rain outside of the mountains. Challenge for Friday night/early Saturday will be snow levels. This scenario with a cut-off low is preventing any real opportunities for colder air to filter into the region, so that is a limiting factor in the potential for a widespread significant winter event. Still believe snow levels will fall to around 6000 feet or so with at least some minor accumulations as far east as about Cheyenne. The I-80 summit may see snowfall amounts up to 5 inches, so there is potential for some travel impacts there which may necessitate headlines. Snowies and Sierra Madres should see a solid 6-12 inches of snow, so later shifts will likely need to consider a Winter Wx Adzy there. .LONG TERM...(Saturday through Wednesday night) Issued at 315 AM MDT Thu Apr 19 2018 Models show light rain, with snow above 5500-6000 feet, continuing across the area Saturday morning as the upper level low weakens and drifts southeast across the southern plains. Additional snow accumulations after sunrise should be less than two inches outside the mountains. Even down to 5500 feet, not expecting snow to accumulate too much due to the potential for low snowfall rates and a relative mild storm system. The system should push east of the region by late Saturday resulting in cooler than normal temperatures and gradual decreasing cloudiness, mainly along and west of I-25. All models then show a low amplitude ridge axis settling over the northern and central plains for Sunday as a progressive shortwave trough moves into Wyoming from the Pacific. Expect another round of rain and snow showers with the potential for some thunder showers on Monday. A cold front will move through the area Monday night bringing a quick shot of colder air with another cool day expected on Tuesday. Forecast confidence becomes low by the middle of next week as models are out of phase with the overall longwave pattern Wednesday and Thursday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1046 AM MDT Thu Apr 19 2018 VFR conditions expected for the most part with gusty southeast winds across the Panhandle and here at KCYS. Low pressure tracking into Colorado late will bring lowering conditions out west at KRWL. && .FIRE WEATHER... Issued at 219 AM MDT Thu Apr 19 2018 Near-critical fire weather conditions are possible in FWZ 306 this afternoon due to 10-15 percent RH and wind gusts around 25 MPH. No concerns after today with widespread rain and/or snow expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Fire Weather Watch until 6 PM MDT this evening for WYZ306. NE...None. && SHORT TERM...CLH LONG TERM...TJT AVIATION...GCC FIRE WEATHER...CLH
Hazardous weather outlook, Apr 19, 6:15 AM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 615 AM MDT Thu Apr 19 2018 WYZ103>106-109>118-201215- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 615 AM MDT Thu Apr 19 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Rain and snow will become more widespread on Friday and continue through early Saturday. The best chance for accumulating snow will be on Friday night, mainly at elevations above 6000 feet. Travel along Interstate 80 between Laramie and Cheyenne may be impacted. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-201215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- 615 AM MDT Thu Apr 19 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Rain will become more widespread on Friday and continue through early Saturday. It is possible that rain could mix with snow across the high plains of southeast Wyoming and the western Nebraska Panhandle on Friday night. Little or no accumulation is expected. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:42 PM MDT | Fire Weather Watch | CYS | 17 hr | |
| Apr 19, 2:25 PM MDT | Winter Storm Warning | CYS | Albany, Carbon | 39 hr |
| Apr 19, 2:25 PM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Laramie | 45 hr |
Nearby
Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.